Louisiana, 2014Damaging Wind in Louisiana, March 16, 2014
March 16, 2014 · NWS LIX · 1 event in 1 county or zone
An upper level trough moving through the lower Mississippi River Valley aided in the development of several strong to severe thunderstorms. One report of severe weather was received on the morning of the 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moving through the lower Mississippi River Valley aided in the development of several strong to severe thunderstorms. One report of severe weather was received on the morning of the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 16, 3:44 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 16, 3:44 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
444 AM CDT SUN MAR 16 2014
.SHORT TERM...
A DEEPENING UPPER LEVEL TROUGH OVER TEXAS AND THE SOUTHERN PLAINS
WILL CONTINUE TO IMPACT THE FORECAST AREA THROUGH TONIGHT. AS THE
LOW FURTHER DEEPENS OVER TEXAS TODAY...A SURFACE LOW CURRENTLY
OVER NORTH TEXAS WILL PULL TO THE EAST AND MOVE INTO NORTHERN
ALABAMA AND GEORGIA BY THIS EVENING. THIS LOW WILL SERVE AS THE
CATALYST FOR FRONTOGENESIS TO DEVELOP OVER THE HIGH PLAINS OF
WESTERN TEXAS THIS MORNING. THIS FRONT WILL QUICKLY RACE TO THE
SOUTH AND EAST DURING THE DAY...AND WILL BE MOVING INTO THE
FORECAST AREA BY THIS EVENING.
WITH AMPLE LIFT AND MOISTURE THROUGHOUT THE ATMOSPHERIC COLUMN IN
PLACE...EXPECT ANOTHER ROUND OF SHOWERS TO DEVELOP OVER THE
PORTIONS OF THE CWA TODAY. IT LOOKS LIKE THE DEEPEST MOISTURE POOL
WILL SLIDE MORE OFFSHORE BY THIS AFTERNOON AND FOCUS THE HEAVIEST
RAINS OVER TOWARD LOWER ALABAMA AND THE WESTERN FLORIDA PANHANDLE.
HOWEVER...NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT
AREAS OF FAR SOUTHEAST LOUISIANA AND THE MISSISSIPPI COAST THROUGH
THE DAY. GIVEN THE HIGH PW VALUES IN PLACE...SOME LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES COULD OCCUR TODAY. FORTUNATELY...ANY
HEAVIER CONVECTION WILL BE FAST MOVING ON THE BACK OF A 40 KNOT
LOW LEVEL JET. THIS WILL HELP TO GREATLY REDUCE THE FLOOD
POTENTIAL OVER THE EASTERN THIRD OF THE FORECAST AREA. FARTHER TO
THE WEST...THE MOISTURE POOL WILL BE A BIT SHALLOWER AND LOW LEVEL
CONVERGENCE AND OVERALL LIFT WILL A BIT MORE LIMITED. AS A
RESULT...ONLY EXPECT TO SEE SCATTERED SHOWER ACTIVITY FOR THE
REMAINDER OF THE CWA...INCLUDING SOUTHWEST MISSISSIPPI AND THE
BATON ROUGE METRO TODAY. A FEW ELEVATED THUNDERSTORMS WILL BE
POSSIBLE...BUT THESE WILL BE VERY ISOLATED.
CONDITIONS WILL CONTINUE TO IMPROVE TONIGHT AS THE COLD FRONT
PUSHES OFFSHORE AND THE SURFACE WEAKENS CONSIDERABLY ALONG THE
EASTERN SEABOARD. HOWEVER...ISOLATED TO SCATTERED SHOWERS WILL
LINGER OVER THE REGION THROUGH THE OVERNIGHT HOURS AS THE PARENT
UPPER LEVEL TROUGH BEGINS TO MOVE THROUGH THE FORECAST AREA. WHERE
MOISTURE AND LIFT ARE GREATER IN THE OFFSHORE WATERS...SHOWERS
WILL BE MORE NUMEROUS THROUGH THE NIGHT. A LOW LEVEL JET WILL ALSO
STILL LINGER OVER THE OUTER WATERS...ALLOWING FOR SOME ELEVATED
ISOLATED THUNDERSTORMS TO LINGER THROUGH THE OVERNIGHT HOURS.
HOWEVER...FOR ALL OF SOUTHERN MISSISSIPPI AND SOUTHEAST
LOUISIANA...THE OVERALL THERMODYNAMIC PROFILE WILL NOT BE
SUPPORTIVE OF THUNDERSTORM DEVELOPMENT TONIGHT. CONDITIONS WILL
FURTHER STABILIZE ON MONDAY EVEN AS THE MAIN UPPER LEVEL LOW PULLS
DIRECTLY OVER THE REGION. THIS WILL BE DUE TO SOME VERY DRY AIR
ADVECTING INTO THE MID-LEVELS...AND CAPPING OFF ANY CLOUD
DEVELOPMENT. THIS WILL CAP ALOFT WILL PROHIBIT THE CLOUDS FROM
GETTING DEEP ENOUGH TO PRODUCE SHOWER OR THUNDERSTORM ACTIVITY AND
HAVE A DRY FORECAST IN PLACE FOR MONDAY ACROSS MOST OF THE AREA.
ONLY PORTIONS OF FAR SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI
WILL SEE ENOUGH LINGERING MID-LEVEL MOISTURE DURING THE MORNING
HOURS TO SEE SOME ISOLATED SHOWERS. BY THE AFTERNOON HOURS...THE
DRY AIR WILL OVERSPREAD THE ENTIRE REGION...RESULTING IN DRY
CONDITIONS FOR ALL OF THE FORECAST AREA.
TEMPERATURES WILL BE SIGNIFICANTLY COOLER AS THE UPPER LEVEL
PASSES THROUGH ON MONDAY...WITH HIGHS STRUGGLING TO REACH THE
MIDDLE 50S. OVERNIGHT LOWS MONDAY NIGHT WILL ALSO BE WELL BELOW
NORMAL...WITH LOWS COOLING INTO THE MIDDLE 30S NORTH OF INTERSTATE
12. HOWEVER...TEMPERATURES WILL QUICKLY RECOVER ON TUESDAY...AS
THE UPPER LEVEL PASSES BY AND STRONG SUBSIDENCE ALOFT TAKES HOLD.
TEMPERATURES WILL REBOUND BACK INTO THE MIDDLE TO UPPER 60S UNDER
CLEAR SKIES.
.LONG TERM...
A ZONAL FLOW REGIME WILL DEVELOP OVER THE GULF SOUTH ON WEDNESDAY
AND REMAIN IN PLACE THROUGH THE WEEKEND. AS A RESULT...TEMPERATURES
WILL CONTINUE TO WARM THROUGH THE WEEK...AND SHOULD BE NEAR AND
EVEN SLIGHTLY WARMER THAN NORMAL BY THE WEEKEND. HIGHS WILL CLIMB
INTO THE UPPER 70S AND LOWER 80S AND OVERNIGHT LOWS WILL COOL INTO
THE UPPER 40S AND 50S EACH NIGHT. THESE COOLER NIGHTS WILL BE
DRIVEN BY A DRY AND STABLE AIRMASS DOMINATING THE AREA FROM
WEDNESDAY THROUGH FRIDAY. OVERNIGHT LOWS WILL RISE CLOSER TO 60
DEGREES OVER THE WEEKEND AS THE LOW LEVEL AIRMASS MOISTENS UP.
HEADING INTO THE WEEKEND...A WEAK FRONTAL BOUNDARY WILL SLIP INTO
THE LOWER MISSISSIPPI AND STALL. THIS WEAK BOUNDARY AND THE
INCREASED BAROCLINICITY ASSOCIATED WILL INTERACT WITH A SERIES OF
WEAK VORT MAXIMA RIDING ALONG THE ZONAL FLOW ALOFT TO CREATE A
SERIES OF WEAK SURFACE LOWS. THESE WEAK LOW PRESSURE SYSTEMS WILL
RESULT IN INCREASED RAIN CHANCES BEGINNING FRIDAY NIGHT AND
CONTINUING THROUGH SUNDAY. HOWEVER...WITH LITTLE IN THE WAY OF
FORCING AND NO REAL LOW LEVEL FOCUS FOR CONVECTION...ONLY EXPECT
TO SEE ISOLATED SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. THIS
ACTIVITY WILL MAINLY BE DIURNAL...AND DEVELOP DURING PEAK HEATING
HOURS. HAVE WENT WITH SLIGHT CHANCE POPS EACH DAY TO REFLECT THIS
RISK.
&&
.AVIATION...
IFR CEILINGS WILL LINGER OVER THE TERMINALS THROUGH AROUND 15Z...WITH
CEILINGS GENERALLY RANGING FROM 500 TO 1000 FEET. SCATTERED
CONVECTION WILL ALSO BE POSSIBLE OVER THE TERMINALS...RESULTING IN
PERIODS OF REDUCED VISIBILITIES AND STRONGER WIND GUSTS. CEILINGS
WILL GENERALLY RISE TO AROUND 2000 FEET AFTER 15Z AND SHOULD
REMAIN AT THIS LEVEL THROUGH AT LEAST 00Z. AFTER 06Z...STRATUS
BUILD DOWN WILL OCCUR...ALLOWING CEILINGS TO FALL BACK INTO IFR
RANGE FOR MOST OF THE TERMINALS.
&&
.MARINE...
A BROAD AREA OF LOW PRESSURE WILL CONTINUE TO BRING SMALL CRAFT
ADVISORY CONDITIONS TO THE PORTIONS OF THE GULF COASTAL WATERS
THROUGH THIS EVENING. STRONG GRADIENT FLOW FROM THE SOUTH AND
SOUTHWEST WILL REMAIN IN PLACE THROUGH THE AFTERNOON HOURS...WHICH
WILL KEEP WINDS IN THE 20 TO 25 KNOT RANGE. SEAS WILL ALSO REMAIN
ELEVATED AT BETWEEN 5 AND 7 FEET THROUGH THE EVENING. AS A COLD
FRONT MOVES OFFSHORE LATER TODAY...THE WINDS WILL SHIFT TO THE
NORTHWEST DURING THE LATE EVENING HOURS AND WEAKEN TO EXERCISE
CAUTION RANGE. THESE 15 TO 20 KNOT WINDS WILL REMAIN OVER ALL OF
THE MARINE ZONES THROUGH TOMORROW NIGHT AS A COLDER AND DRIER
AIRMASS ADVECTS OVER THE WARMER WATERS. AS THE HIGH SETTLES OVER
THE AREA ON TUESDAY...WINDS WILL RAPIDLY FALL OFF TO LESS THAN 10
KNOTS AND TURN MORE VARIABLE THROUGH MIDWEEK. THE HIGH WILL BEGIN
TO SHIFT TO THE EAST LATER IN THE WEEK...ALLOWING WINDS TO VEER TO
A MORE SOUTHERLY DIRECTION. HOWEVER...WINDS WILL REMAIN NEAR 10
KNOTS AND SEAS WILL BE 3 FEET OR LESS EVEN AS THE PRESSURE
GRADIENT INCREASES.
&&
.DECISION SUPPORT...
DSS CODE...ORANGE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
SLIGHT RISK OF SEVERE WEATHER TODAY
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 41 54 34 / 50 20 10 10
BTR 73 42 55 36 / 50 20 10 10
ASD 73 48 58 37 / 70 30 20 10
MSY 74 48 58 42 / 70 30 20 10
GPT 73 49 60 40 / 70 40 20 10
PQL 73 50 61 39 / 70 40 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 AM MONDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON FROM 20 TO 60 NM...AND COASTAL WATERS FROM
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
FOURCHON OUT 20 NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 AM MONDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON FROM 20 TO 60 NM...AND COASTAL WATERS FROM
THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
FOURCHON OUT 20 NM.
&&
32Hazardous weather outlook, Mar 16, 4:48 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
548 AM CDT SUN MAR 16 2014
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-161700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
548 AM CDT SUN MAR 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL NOON CDT FROM WALTHALL COUNTY
TO LOWER TANGIPAHOA PARISH EASTWARD THROUGH SOUTHERN MISSISSIPPI.
IN ADDITIONAL TO A TORNADO THREAT...DAMAGING WIND GUSTS...LARGE
HAIL AND LOCALLY VERY HEAVY RAINFALL ARE POSSIBLE MAINLY PRIOR TO
10 AM CDT.
RAINFALL ACCUMULATIONS BETWEEN 1 AND 3 INCHES MAY RESULT IN SOME
PONDING OF WATER IN POORLY DRAINED LOCATIONS THIS MORNING.
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS GENERALLY
EAST OF THE MOUTH OF THE MISSISSIPPI RIVER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THE MISSISSIPPI COASTAL
COUNTIES THROUGH 10 AM CDT.
24/RR
In the hours before
Special weather statement, Mar 16, 4:41 AM CST, 1 hour 35 minutes before
LAZ057-058-060-161115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
541 AM CDT SUN MAR 16 2014
...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST.
JAMES PARISH...ST. JOHN THE BAPTIST PARISH...ST. CHARLES PARISH...
AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES WEST OF RESERVE...OR ABOUT 3
MILES SOUTH OF LUTCHER...MOVING NORTHEAST AT 45 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
RESERVE AND EDGARD BY 550 AM...
LAPLACE BY 600 AM...
THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 35 TO 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
24/RR
Thunderstorm Wind, St. Tammany
- When
- March 16, 6:16 AM CST
- Where
- St. Tammany County, 4.92 mi E of Mc Clane City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 30.256, -89.688
Several pine trees and large live oak branches were reported downed in the River Oaks Subdivision along Indian Village Road. Event time was estimated based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, March 16, 20141 death · 1 event
- High Surf in California, March 16, 20141 death · 1 event
- Heavy Snow in Delaware, March 16 to 17, 201415 injured · 4 events
- Flash Flood and Hail in Alabama, March 16, 2014$285,000 · 78 kt wind · 12 events
- Flooding and Lightning Strike in Florida, March 16 to 22, 2014$209,000 · 3 events
- Damaging Winds and Lightning Strike in Georgia, March 16, 2014$70,000 · 55 kt wind · 9 events
- Heavy Snow in West Virginia, March 16 to 17, 201425 events
- Winter Storm in Virginia, March 16 to 17, 201425 events
- Winter Storm and Winter Weather in Arkansas, March 16, 20141 injured · 9 events
- Winter Storm and Winter Weather in Maryland, March 16 to 17, 201415 events
- Heavy Snow and Winter Weather in New Jersey, March 16 to 17, 201415 events
- Winter Storm and Winter Weather in Virginia, March 16 to 17, 201414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501901.